Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 129, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 25, 2020, 3:00 PM EDT for Cambria County, Somerset County, Pennsylvania. It was in force for 75 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2020, 3:00 PM EDT (19:00 UTC)
- Expired
- Aug 25, 2020, 4:15 PM EDT
- In force
- 75 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cambria County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 109 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 3:30 PM EDT | TSTM WND DMG | 1 S Belmont, PA | TREE DOWN ON WIRES. |
| Aug 25, 3:30 PM EDT | TSTM WND DMG | Boswell, PA | WIRES DOWN. |
| Aug 25, 3:35 PM EDT | TSTM WND DMG | 1 Sw Benson, PA | TREE DOWN BLOCKING BOTH LANES OF ROADWAY. |
| Aug 25, 3:35 PM EDT | TSTM WND DMG | Jennerstown, PA | TREE ON WIRES NEAR INTERSECTION OF VIEW AVE AND FOREST LANE. |
| Aug 25, 3:45 PM EDT | TSTM WND DMG | 1 Ene Stoystown, PA | TREE DOWN ACROSS ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 1:21 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1286 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.1
The text
As transmitted.
956
WUUS51 KCTP 251900
SVRCTP
PAC021-111-252015-
/O.NEW.KCTP.SV.W.0129.200825T1900Z-200825T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
300 PM EDT Tue Aug 25 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northeastern Somerset County in south central Pennsylvania...
Southwestern Cambria County in central Pennsylvania...
* Until 415 PM EDT.
* At 259 PM EDT, a severe thunderstorm was located near Black Lick,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees, roofs, and siding.
* Locations impacted include...
Johnstown, Westmont, Windber, Belmont, Portage, Geistown,
Southmont, Friedens, Vinco, Boswell, Dale, East Conemaugh,
Salix-Beauty Line Park, Davidsville, Central City,
Beaverdale-Lloydell, Paint, Jerome, South Fork and Scalp Level.
This includes The Pennsylvania Turnpike from mile markers 126 to 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4011 7919 4012 7917 4016 7916 4017 7914
4036 7900 4048 7892 4038 7857 4031 7864
4028 7865 4026 7864 4021 7868 4008 7873
4006 7876 3994 7876
TIME...MOT...LOC 1859Z 305DEG 36KT 4042 7912
HAIL...1.00IN
WIND...60MPH
$$
Colbert1 follow-up statement
418
WWUS51 KCTP 252002
SVSCTP
Severe Weather Statement
National Weather Service State College PA
402 PM EDT Tue Aug 25 2020
PAC021-252011-
/O.CAN.KCTP.SV.W.0129.000000T0000Z-200825T2015Z/
Cambria PA-
402 PM EDT Tue Aug 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CAMBRIA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
south central Pennsylvania.
LAT...LON 4015 7916 4011 7875 4010 7872 4008 7873
4006 7876 3994 7876 4010 7915 4011 7918
4012 7917
TIME...MOT...LOC 2001Z 305DEG 29KT 4000 7877
$$
PAC111-252015-
/O.CON.KCTP.SV.W.0129.000000T0000Z-200825T2015Z/
Somerset PA-
402 PM EDT Tue Aug 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EAST CENTRAL SOMERSET COUNTY...
At 401 PM EDT, a severe thunderstorm was located 7 miles south of
Central City, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
trees, roofs, and siding.
Locations impacted include...
Friedens, Central City, Acosta, Indian Lake, Stoystown, Shanksville,
New Baltimore and Flight 93 National Memorial.
This includes The Pennsylvania Turnpike from mile markers 126 to 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4015 7916 4011 7875 4010 7872 4008 7873
4006 7876 3994 7876 4010 7915 4011 7918
4012 7917
TIME...MOT...LOC 2001Z 305DEG 29KT 4000 7877
HAIL...1.00IN
WIND...60MPH
$$
ColbertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:53 PM EDT, 7 minutes earlier.
Area forecast discussion, Aug 25, 2:53 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service State College PA 253 PM EDT Tue Aug 25 2020 .SYNOPSIS... Isolated thunderstorms capable of damaging wind gusts will be possible over southern PA into early this evening. Additional strong to severe storms could occur late Wednesday into Wednesday night and again on Thursday. Rounds of showers and storms are likely from late week into the last weekend in August with moisture associated with the remnants of Hurricane Laura forecast to track to the south of Pennsylvania. && .NEAR TERM /THROUGH TONIGHT/... All kinds of interesting things going on in the mesoscale right now. None of them are seemingly good for convection here in Central PA. SPC SVR Watch #449 runs thru 9PM, but the speed of the current storms which are along the first boundary will be gone well before then. Anticipate trimming off some of the nrn tier here very shortly. Current storms are really in the CAPE- poor region and will just start to emerge into the sunny-CAPE- rich environment south of AOO-UNV-IPT. Lack of deep convection over the NE is not surprising as they have strong shear there, but lower CAPE. A boundary, perhaps laid down by the morning svr convection, is where the current strongest storms over PBZ's area exist. These should move into the Laurels, but will meet with perhaps the same fate as the earlier storms. Maybe not as much CAPE due to lower dewpoints over the Laurels. Current thinking is that >50pct of the CWA is going to get by without much worry as the strongest storms have already pushed thru that much of the CWA. Everything but a stray shower or two will be off to the south by 6 or 7PM. The rest of the night will feature drying and northerly wind. There could be some lower clouds pile up along the western hills. Enough mixing/drying should occur before sunset so that not much fog will occur outside the nrn valleys where it will get cool enough (m50s) to generate the typical valley fog. && .SHORT TERM /WEDNESDAY/... Much, if not all, of Wed should be dry across the CWA. Dry air supplied by a N-S sfc ridge axis floating overhead. The quick return flow over the OH valley will help the lingering boundary which will lie just to our SW to bubble back up, but not get near us until the evening. There could still be a stray TSRA along our wrn border, though, in the aftn. Temps will recover into the m70s-m80s, which are still above normal for the date. && .LONG TERM /THURSDAY THROUGH MONDAY/... Above normal temperatures and a jump in dewpoints/PWAT are expected to return by Thursday, as the boundary pushes northeast as a warm front. Scattered strong to severe thunderstorms are possible especially across the northern part of CPA during the day. SPC has a SLGT risk for Thursday/D3 across the northern two thirds of central PA. South of the front will be quite hot and humid with highs well into the 90s and dewpoints in the lower 70s. The front will then sag south once again on Friday as the remnants from Tropical Storm Laura usher deep moisture through the Ohio Valley and into Pennsylvania. There is still considerable uncertainty on the southward extent of the front and propagation speed of Laura. A faster cold front will keep Laura's moisture suppressed to the south. A faster Laura could bring more significant moisture into PA, perhaps providing a reprieve from drought conditions. GEFS and ECENS guidance keeps the heaviest rainfall west of the Allegheny front, but with ample uncertainty in Laura's track over the next several days, changes are a guarantee. Behind the front and Laura, much cooler air will move into the region late this weekend and into next week. Expect high temps to be more in the 70s and lower 80s. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Advance sfc trough ahead of main push of dry air (the real front) is making strong TSRA over wrn PA, but not much yet over the east. Some will fire up as the trough gets into the less stable air just to the south of UNV-SEG. That should happen any minute. Gusty W wind will continue until the real dry air moves in, and then veer to the N. But, most of the rest of the night will be quiet after any storms pass through your locality in the next 3 hours. Some lower clouds could build along the wrn high terrain (BFD/JST), but have not included them yet due to the dryness of the airmass which will spread south into PA in the next few hours, as well. Also not mentioning much fog, as most places will have mixing and plenty of drying time before sunset. The nrn valleys (typical places) will probably git a little fog as it gets cold there tonight. High pressure building into the region will bring fair weather and a diminishing breeze tonight. Outlook... Wed...AM valley fog possible W Mtns. Thu...Scattered tsra impacts possible. Fri...AM low cigs possible W Mtns. Scattered PM tsra impacts possible. Sat...AM low cigs possible NW Mtns. PM tsra impacts possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...Gartner AVIATION...Dangelo
Hazardous weather outlook, Aug 25, 2:44 PM EDT, 16 minutes before
Hazardous Weather Outlook National Weather Service State College PA 244 PM EDT Tue Aug 25 2020 PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059- 063>066-261845- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 244 PM EDT Tue Aug 25 2020 ...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional strong to severe thunderstorms are possible Wednesday night and Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-037-261845- Warren-McKean-Potter-Elk-Cameron-Tioga- 244 PM EDT Tue Aug 25 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional strong to severe thunderstorms are possible Wednesday night and Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 25, 9:27 AM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
927 AM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM TSTM WND DMG 4 W ACOSTA 40.11N 79.12W
08/25/2020 SOMERSET PA 911 CALL CENTER
TREE DOWN AT MAGGIE RD AND KEYSERTOWN RD.
&&
COLBERTLocal storm report, Aug 25, 9:34 AM EDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
934 AM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN 1 SW SOMERSET 40.00N 79.09W
08/25/2020 M1.01 INCH SOMERSET PA TRAINED SPOTTER
1.01 INCH IN 50 MINUTES.
&&
COLBERTSpecial weather statement, Aug 25, 9:48 AM EDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service State College PA
948 AM EDT Tue Aug 25 2020
PAZ033-034-251415-
Bedford PA-Somerset PA-
948 AM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD AND SOMERSET
COUNTIES UNTIL 1015 AM EDT...
At 947 AM EDT, Doppler radar indicated a strong thunderstorm over
Meyersdale, moving southeast at 40 mph.
Wind gusts of up to 55 mph and pea size hail are possible.
Locations impacted include...
Meyersdale, Lake Gordon, Mount Davis, Rockwood, Salisbury, Ellerslie,
Garrett, Wellersburg, Casselman and Callimont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3972 7920 3973 7922 3992 7922 3992 7903
3972 7853
TIME...MOT...LOC 1347Z 300DEG 33KT 3980 7900
ColbertLocal storm report, Aug 25, 10:39 AM EDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1039 AM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM TSTM WND DMG 4 W ACOSTA 40.11N 79.12W
08/25/2020 SOMERSET PA 911 CALL CENTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4
W ACOSTA. MULTIPLE TREES DOWN AT MAGGIE RD
AND KEYSERTOWN RD.
&&
COLBERTSpecial weather statement, Aug 25, 2:33 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service State College PA
233 PM EDT Tue Aug 25 2020
PAZ025-251900-
Blair PA-
233 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BLAIR COUNTY UNTIL 300
PM EDT...
At 233 PM EDT, Doppler radar indicated a strong thunderstorm over
Lakemont, moving southeast at 35 mph.
Wind gusts of up to 55 mph and half inch hail are possible.
Locations impacted include...
Altoona, Hollidaysburg, Martinsburg, Lakemont, Williamsburg,
Duncansville, Horseshoe Curve, Canoe Creek State Park, Royer, Newry,
Peoples Natural Gas Field, Lakemont Park And Island Waterpark and
Altoona-Blair County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4044 7851 4052 7853 4053 7851 4054 7850
4054 7841 4046 7815 4042 7817 4027 7828
TIME...MOT...LOC 1833Z 303DEG 29KT 4046 7840
ColbertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 9:41 PM EDT | Special Weather Statement | CTP | Blair | 34 min |
| Aug 24, 10:13 PM EDT | Special Weather Statement | CTP | Centre | 32 min |
| Aug 24, 10:46 PM EDT | Special Weather Statement | CTP | Mifflin | 29 min |
| Aug 25, 4:25 AM EDT | Special Weather Statement | CTP | Warren | 35 min |
| Aug 25, 8:11 AM EDT | Special Weather Statement | CTP | Cambria | 64 min |
| Aug 25, 8:23 AM EDT | Severe Thunderstorm Warning | CTP | Somerset | 82 min |
| Aug 25, 9:48 AM EDT | Special Weather Statement | CTP | Somerset | 27 min |
| Aug 25, 2:33 PM EDT | Special Weather Statement | CTP | Blair | 27 min |
| Aug 25, 3:49 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 56 min |
| Aug 25, 4:21 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 84 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.